Texas, 2015

Hail in Texas, April 11, 2015

April 11, 2015 · NWS LUB · 1 event in 1 county or zone

A sharpening dryline developed this afternoon as deep layer wind fields increased ahead of an upper level disturbance moving toward Baja California. Isolated thunderstorms developed into the late afternoon and evening hours, with one originating near Brownfield and moving northeast across southern Lubbock County into western Crosby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A sharpening dryline developed this afternoon as deep layer wind fields increased ahead of an upper level disturbance moving toward Baja California. Isolated thunderstorms developed into the late afternoon and evening hours, with one originating near Brownfield and moving northeast across southern Lubbock County into western Crosby County. As low level wind fields increased into the early evening hours, this storm proceeded to quickly intensify and produce up to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 6:10 PM CST, 1 hour earlier.

Area forecast discussion, Apr 11, 6:10 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT SAT APR 11 2015

.UPDATE...
HAVE INCREASED POPS IMMEDIATELY EAST AND NORTHEAST OF LUBBOCK
BASED ON CURRENT RADAR TRENDS. ISOLATED STORMS REMAIN POSSIBLE
THIS EVENING EAST OF THE DRYLINE FOR THE NEXT FEW HOURS.
CONVECTION HAS HAD A HARD TIME BECOMING ESTABLISHED THOUGH
ENVIRONMENT DUE TO CAPPING. HOWEVER...INSTABILITY IS QUITE GOOD
WITH VALUES UP AROUND 2KJ/KG AND PLENTIFUL SHEAR. HAIL TO THE SIZE
OF GOLF BALLS LOOKS TO BE THE PRIMARY THREAT OVER THE NEXT COUPLE
OF HOURS.

&&

.AVIATION...
TSTM ACTIVITY HAS DEVELOPED ALONG AND EAST OF KPVW AND KLBB AND
SHOULD CONTINUE TO MOVE EAST AWAY FROM BOTH TERMINALS. KCDS
APPEARS TO HAVE A LOW RISK OF TSTM ACTIVITY THOUGH LIKELIHOOD
REMAINS TOO LOW FOR MENTION IN TAF ATTM. STRATUS IS POSSIBLE AT
ALL TERMINALS AND WILL MONITOR TRENDS AS CONVECTION MODIFIES THE
AIRMASS.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 11 2015/

SHORT TERM...
LOW LEVEL THETA-E HAS SLOWLY BEEN ON THE INCREASE THIS AFTERNOON
FORMING A NORTH-SOUTH ORIENTED RIDGE ALONG THE DRYLINE PER THE RAP
ANALYSIS. WE ARE ALSO SEEING SOME OF THE DRYLINE BULGING ON THE
SOUTH PLAINS AS INDICATED BY MORNING MODEL RUNS. THE HRRR/RAP HAVE
BECOME MORE INDICATIVE OF CONVECTIVE INITIATION LATE THIS
AFTERNOON MORE IN LINE WITH THE TTU WRF SOLUTION. WITH THE DRYLINE
BULGE COMING OUT...THE BEST CONVECTION WILL LIKELY BE AREAS FROM
LBB NORTH ALONG THE I-27 CORRIDOR. A LOW LEVEL JET DEVELOPING THIS
EVENING MAY BE ABLE TO KEEP CONVECTION GOING FOR A LITTLE WHILE
BUT WEAK SHORT WAVE RIDGING AHEAD OF AN UPPER LEVEL TROUGH WILL
ACT TO DAMPEN THE EFFECT. THE DRYLINE WILL RETREAT IN USUAL
FASHION TONIGHT WHICH WILL BRING MORE WIDESPREAD LOW STRATUS BY
SUNDAY MORNING.

THE FORECAST FOR TOMORROW IS A LITTLE MORE COMPLICATED BUT MOST
PRECIPITATION CHANCES WILL LIKELY HOLD OFF UNTIL THE EVENING.
UPPER LEVEL DIFFLUENT FLOW WILL BEGIN TO CREEP INTO THE REGION
DURING THE AFTERNOON. THE DRYLINE WILL MIX FARTHER EAST BUT WILL
BE MUCH MORE DIFFUSE BRINGING MORE OF A BROAD REGION OF HIGHER DEW
POINTS TO THE REGION. STRONG SURFACE HEATING WILL AGAIN TAKE PLACE
ONCE LOW STRATUS CLEARS OUT WHICH WILL LEAD TO STRONG SURFACE
BASED INSTABILITY. HOWEVER...SEVERE CHANCES WILL BE MUCH LOWERED
WITH MUCH LESS SHEAR IN CLOSER PROXIMITY TO THE UPPER LEVEL
TROUGH.

LONG TERM...
AS THE AFOREMENTIONED UPPER LEVEL TROUGH APPROACHES WEST
TEXAS...MODELS CONTINUE TO DEEPEN THE SYSTEM INTO A CLOSED LOW BY
MONDAY MORNING. STRONG LIFT ON THE NORTHEASTERN SIDE OF THE LOW
WILL COMBINE WITH LOW LEVEL LIFT PROVIDED BY A COLD FRONT TO
RESULT IN WIDESPREAD PRECIPITATION ACROSS THE AREA BY MONDAY
AFTERNOON. MODELS ARE CONTINUING TO STRUGGLE WITH WHERE THE BEST
CHANCES FOR PRECIPITATION WILL BE AS WELL AS THE TIMING FOR THE
HEAVIEST PRECIPITATION. REGARDLESS...MONDAY LOOKS TO BE A FAIRLY
WET DAY ACROSS THE ENTIRE FORECAST AREA. CHANCES FOR SEVERE
WEATHER WILL BE ALMOST NIL AS ATMOSPHERE WILL HAVE BEEN WORKED
OVER AND EXTENSIVE CLOUD DECK WILL PREVENT ANY SURFACE-BASED
INSTABILITY FROM BECOMING ESTABLISHED. THAT BEING SAID...THERE MAY
BE A FEW REPORTS OF HAIL AS THE CORE OF THE LOW MOVES OVER THE
REGION THANKS TO MID-LEVEL COOLING AND A SLIGHT INCREASE IN LAPSE
RATES IN THE MID LEVELS OF THE ATMOSPHERE.

THE NAM IS NOW NOT PUSHING THE FRONT TOO FAR SOUTH THROUGH THE
AREA WHILE THE GFS AND ECMWF BOTH CARRY THE FRONT INTO CENTRAL OR
SOUTH CENTRAL TEXAS. THIS WILL IMPACT THE AMOUNT OF MOISTURE
RETURN THAT WILL TAKE PLACE FOR THE MIDDLE OF NEXT WEEK AHEAD OF
THE NEXT STORM SYSTEM MOVING THROUGH. MODELS HAD A DEEP TROUGH ON
WEDNESDAY BUT ARE NOW TRENDING TOWARDS A CLOSED LOW THAT DEEPENS
WHILE CONTINUING TO SPIN EAST OF THE FOUR CORNERS REGION ALONG THE
CO/NM BORDER. THIS WOULD RESULT IN THE DEVELOPMENT OF A SURFACE
LOW SOMEWHERE NORTHWEST OF THE AREA AND KEEP THE DRYLINE IN PLACE
NEARBY. DEPENDING ON HOW THINGS UNFOLD FOR THE MIDDLE TO LATTER
PART OF NEXT WEEK...WE MAY SEE A SHOT AT WIDESPREAD PRECIPITATION
OR THE DRYLINE PUNCHING EAST INTO OKLAHOMA FOR THURSDAY.

FINALLY BY NEXT WEEKEND WE SEE ANOTHER COLD FRONT PUSH ACROSS THE
REGION AS THE UPPER LEVEL LOW FINALLY MOVES EAST OF THE AREA.
AGAIN...TIMING REMAINS QUESTIONABLE SO LEFT THE LAST THREE DAYS OF
THE FORECAST UNTOUCHED TO SEE HOW THESE MAJOR DIFFERENCES EVOLVE
WITH TIME.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  78  49  60 /  10  20  60  70
TULIA         54  79  53  63 /  30  30  60  70
PLAINVIEW     55  79  54  63 /  30  30  60  70
LEVELLAND     55  79  51  64 /  10  30  60  70
LUBBOCK       57  79  54  64 /  30  30  60  70
DENVER CITY   55  77  51  66 /  10  30  60  60
BROWNFIELD    56  79  53  66 /  20  40  60  60
CHILDRESS     60  82  59  67 /  30  30  60  70
SPUR          58  80  56  67 /  30  30  60  60
ASPERMONT     62  83  60  73 /  20  40  60  60

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99/26
Hazardous weather outlook, Apr 11, 10:19 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT SAT APR 11 2015

TXZ021>044-121630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION. HAIL UP TO THE SIZE OF GOLF
BALLS...WIND GUSTS OF 60 MPH...AND AN ISOLATED TORNADO WILL ALL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AHEAD OF
AN UPPER LEVEL STORM SYSTEM. SOME STORMS MAY BECOME STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 30 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crosby

When
April 11, 7:10 PM CST to 8:14 PM CST
Where
Crosby County, 10 mi S of Lorenzo to 7.11 mi SSW of Owens
Measured
1.75 in hail
Property damage
$500
Reported by
Storm Chaser
Coordinates
33.525, -101.530

A storm chaser and public citizen reported hail of ping pong ball size to golf ball size as a supercell thunderstorm moved from south of Lorenzo to east of Caprock. A car's windshield and a window of a nearby building were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559466.